Ohio, 2018

Flash Flooding and Flood in Ohio, June 8, 2018

June 8, 2018 · NWS PBZ · 11 events in 4 counties and zones

A slow-moving frontal boundary draped across Ohio and Pennsylvania led to the development of thunderstorms during the afternoon and early evening. Sufficient downdraft instability led to a couple storms producing modest tree damage, but flooding was the main imapact from the storms, particularly in southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow-moving frontal boundary draped across Ohio and Pennsylvania led to the development of thunderstorms during the afternoon and early evening. Sufficient downdraft instability led to a couple storms producing modest tree damage, but flooding was the main imapact from the storms, particularly in southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 2:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 8, 2:29 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Fri Jun 8 2018

.SYNOPSIS...
Increasing rain chance can be expected through the weekend as a
series of crossing disturbances interact with a meandering frontal
boundary over the Upper Ohio Valley Region.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Frontal boundary lies from central OH into northern PA
currently. Storms are firing to the west in Ohio where greater
instability lies, a few of which have become severe due to
presence of dry air aloft and DCAPE availability. As the
boundary continues to settle south tonight, isolated to
scattered showers and storms should remain mainly confined to
the southern portion of the CWA. Still cannot rule out one or
two of the stronger storms reaching our Ohio counties before
instability wanes this evening.

Some CAMs are hinting at continued elevated convection through
much of the night south of the boundary. Elected to increase
PoPs into the chance range south of Pittsburgh tonight, with too
much remaining uncertainty to pinpoint exact areas. Although
instability will be low, lingering moisture and ripples in the
flow lend credence to this low probabilities.

Above-normal low temperatures were maintained given the clouds
and moisture present.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Although the models agree that the frontal boundary will linger
across the region on Saturday, the NAM becomes an outlier by
Sunday with a much stronger and furthern north surface low
crossing our area by Monday, as opposed to a weaker center
closer to the middle Ohio Valley. Will thus discount the more
amplified solution for now. Nevertheless, likely PoPs remain
justified during peak heating times of both Saturday and Sunday
with continued shortwave passages and the presence of the front.
PoPs drop off during the nighttime hours given instability loss.

SPC maintained a marginal severe risk for Saturday
afternoon/evening ahead of the front. This seems reasonable
given that the overall wind field may be a bit too weak for much
storm organization, but enough instability and sufficiently
steep lapse rates may exist, along with mid-level dry air, for a
severe storm or two. Likewise, any flood threat should remain
localized. Athough PWAT values are quite high, FFG values are as
well, and it will probably require an area to get hit a few
times for any excessive rainfall issues.

Moisture and cloud cover should keep diurnal temperature ranges
fairly small, with continued above normal max and min values.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Some uncertainty exists in the long term, as the front may not
fully exit the region by Monday. Added some low PoPs back into
the forecast, especially across the south. Zonal flow continues
into midweek, when a frontal passage may provide at least a
brief dry interlude. Another shortwave may arrive for the end of
the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Prevailing VFR is expected through the evening, though showers
and thunderstorms, developing along a warm front, may bring
brief restrictions to the terminals south of I-70. Didn't stray
much from the previous forecast with VCTS mentioned at ZZV and
MGW and left out of all other locations until tomorrow with
greater confidence in coverage. Some hi-res models suggest
storms may develop and cross overnight but have opted not to
carry these for now with low confidence in placement.

Increasing low level moisture supports the development of fog at
several sites overnight, though there may be just enough surface
flow to limit IFR. For now, continued the MVFR mention, though
it is likely IFR will occur where any thunderstorm passes.

OUTLOOK...
Restrictions will be possible in morning through the weekend and
again in any thunderstorms that pass over a TAF site.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 8, 2:17 AM EST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Fri Jun 8 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 8, 4:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT FRI JUN 8 2018

OHZ048-082215-
Coshocton-
528 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN COSHOCTON COUNTY...

At 527 PM EDT, a strong thunderstorm was located near Killbuck, or 8
miles southwest of Millersburg, moving south at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      Warsaw...
Nellie...                         Walhonding...
Layland...                        Blissfield...
New Guilford...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8218 4045 8189 4026 8184 4026 8219
TIME...MOT...LOC 2127Z 342DEG 8KT 4047 8204

SKH

The radar

The Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
June 8, 5:00 PM EST
Where
Coshocton County, 1.72 mi WSW of Spring Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.389, -82.079

Single trees were reported down on both township roads 338 and 340.

Flash Flood, Tuscarawas

When
June 8, 6:20 PM EST to 10:45 PM EST
Where
Tuscarawas County, 0.67 mi WNW of Roswell to 0.48 mi WNW of Roswell
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.483, -81.362

The 5000 block of Echo Lake Road was reported as impassable due to flooding.

Flash Flood, Tuscarawas

When
June 8, 7:00 PM EST to 9:45 PM EST
Where
Tuscarawas County, 1.26 mi ESE of Roswell to 1.02 mi ESE of Roswell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.470, -81.330

A State Trooper reported that Highway 30 was completely under water.

Flash Flood, Tuscarawas

When
June 8, 7:00 PM EST to 9:45 PM EST
Where
Tuscarawas County, 1.29 mi NE of Roswell to 1.43 mi NE of Roswell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.493, -81.333

A residence at 6368 Echo Lake Road reported that a wall of water hit the basement door and damaged it. Also, an outdoor shed at the residence was moved by flood water.

Flood, Jefferson

When
June 8, 7:10 PM EST to 8:45 PM EST
Where
Jefferson County, 0.77 mi S of Mingo Jct to 0.78 mi S of Mingo Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
40.309, -80.618

Flooding was reported along Commercial Avenue.

Flash Flood, Tuscarawas

When
June 8, 7:55 PM EST to 10:45 PM EST
Where
Tuscarawas County, 3.07 mi NNE of Rockford to 3.09 mi NNE of Rockford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.509, -81.273

The intersection of Dawn Road and Miller Hill Road was reported as impassable due to flooding.

Flash Flood, Tuscarawas

When
June 8, 7:55 PM EST to 10:45 PM EST
Where
Tuscarawas County, 4.94 mi ESE of New Cumberland to 5.04 mi ESE of New Cumberland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.531, -81.210

A private lake in the vicinity of State Route 39 was reported to have overtopped.

Flash Flood, Carroll

When
June 8, 8:00 PM EST to 10:45 PM EST
Where
Carroll County, 1.86 mi WSW of Sherrodsville to 1.66 mi WSW of Sherrodsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.495, -81.265

Dana Road was reported to be impassable due to flooding.

Flash Flood, Tuscarawas

When
June 8, 8:00 PM EST to 10:45 PM EST
Where
Tuscarawas County, 0.25 mi SSW of Rockford to 0.22 mi S of Rockford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.467, -81.301

Portions of Roxford Church Road were washed away.

Flash Flood, Tuscarawas

When
June 8, 8:00 PM EST to 10:45 PM EST
Where
Tuscarawas County, 0.77 mi NNE of Roswell to 0.79 mi NNE of Roswell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.491, -81.345

Lawvers Road was reported as flooded and impassable.

Flash Flood, Tuscarawas

When
June 8, 8:00 PM EST to 10:45 PM EST
Where
Tuscarawas County, 2.59 mi SW of New Cumberland to 2.62 mi SW of New Cumberland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.525, -81.337

Henderson School Road was reported as completely submerged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765394, 765384, 765385, 765386, 765393, 765387, 765388, 765389, 765390, 765391, 765392.